Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS State College, PA

July 6, 20196 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 6, 2019, 6:50 PM EDT for 6 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 6:50 PM EDT (22:50 UTC)
Expired
Jul 6, 2019, 9:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 123 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WGUS51 KCTP 062250
FFWCTP
PAC041-043-071-075-099-133-070145-
/O.NEW.KCTP.FF.W.0010.190706T2250Z-190707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
650 PM EDT Sat Jul 6 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northwestern Lancaster County in south central Pennsylvania...
  Northwestern York County in south central Pennsylvania...
  Southern Dauphin County in south central Pennsylvania...
  Southeastern Perry County in south central Pennsylvania...
  Northeastern Cumberland County in south central Pennsylvania...
  Southwestern Lebanon County in south central Pennsylvania...

* Until 945 PM EDT.

* At 648 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen in some locations. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Harrisburg, Carlisle, Lower Allen, Hershey, Colonial Park,
  Elizabethtown, Progress, Mechanicsburg, Middletown, Camp Hill,
  Mount Joy, Palmyra, New Cumberland, Linglestown, Enola, Steelton,
  Lemoyne, Hummelstown, Cornwall and Plainfield.

Additional rainfall amounts of 1 to 2 inches is expected near and to 
the south of the greater Harrisburg, Hershey area over the next few 
hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4003 7707 4007 7713 4005 7716 4008 7727
      4034 7740 4038 7693 4026 7634 4004 7652
      4000 7697

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:09 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 5:09 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
509 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front over Northwestern Pennsylvania late this afternoon
will push southeast across the remainder of the state late today
and tonight, reaching close to the MD border by sunrise Sunday.
Locally heavy rain and gusty winds are expected from
thunderstorms developing ahead of this frontal boundary this
afternoon and evening. The cold front will move only slowly
southward on Sunday and Monday. The air will dry out noticeably
over the northern half of the state on Sunday, but still feel a
little humid in the south. High pressure centered to our north
will continue to bring in drier air in for the first half of the
week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Several BKN lines of strong to locally severe TSRA were moving
fairly quickly to the ESE along and just ahead of a cold front.

Outflow boundary were outpacing the briefly the line segments
in most locations. However better shear/buoyancy balance in a
few spots were helping to form some very tall cores with radar
indicating some localized hail in excess of 3/4 inch and wet
microbursts/mini bow echoes.

Very high PWAT air averaging 1.75 to 2 inches across the CWA
will help fuel the TSRA with enough juice to bring the potential
for locally torrential rain over over 2 inches within just a 30
minute period where some temporary training occurs. FFG values
on the 1-3 hour timeframe are 1.5 to 2 inches across portions of
our Western while guidance is near or over 3 inches across much
of the Central mtns and Susq Valley, so there's less of a flash
flooding concern there.

Flash Flood Watch is in effect across the western mtns through
04Z Sunday.

SPC MRGL risk also has been carried forward to Day 1. Freezing
level is around 13-15KFT AGL so large hail is not a significant
threat, but localized wet microbursts could occur beneath the
collapsing taller cores in the TSRA, especially across the north
where 0-3km bulk shear will be somewhat stronger at 25-30 kts.

Heat index will be in the 90s in the SE half of the area, with
temps in the u80s to lower 90s. The NW that had the earlier
convection still experienced max temps in the low-mid 80s.

By sunset, the storms should be drifting to the south of UNV-
IPT. As usual, the SE will storms last a little longer into the
night with the sfc front/trough and some lift ongoing at sunset.
But, the convection will become less numerous as we approach
midnight.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM SUNDAY/...
The drier air will lag a little behind the back of the main
batch of convection. There will probably be some showers over
the nrn mtns as the real push of dry air goes through in the
late evening and early night. The dewpoints and PWATs should
begin to fall off gradually - but only for the north tonight.
The dry air will have trouble getting down to the Turnpike as
the front hangs up just to the south of the state on Sunday and
perhaps into Monday.

Deepening East to NE flow Sunday afternoon and evening will
maintain fairly thick and layered cloud cover with a likelihood
of showers across at least the southern tier counties and
scattered showers with plenty of clouds lingering even as far
north as the I-80 corridor.

Min temps tonight will dip to near 60F in the nrn tier, but
hang in the 70s in the S.

Considering the developing East-NE flow in the wake of the
sagging cfront, weighted max temps as a blend of the NBM and NAM
which led to slightly cooler values than contained in the
previous forecast.

More sun in the north (after some morning low clouds and fog)
should help temps get back to the mid-u70s on Sunday, and most
other places will be back into the upper 70s and low 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The long term period begins with a quasi stationary boundary
just sound the Commonwealth. This will bring drier air through
the northern half of the state. However, the stalled boundary
should maintain a low chance for afternoon/early evening showers
through Monday. Fairly dry weather will dominate through the
first half of the week. Higher humidity never makes it very far
to our south and it will gradually return northward into
central PA later next week. Along with increasing humidity will
come the potential for diurnal convection.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Updated TAFS several times for ongoing showers and storms.
Some storms with gusty winds between 30 and 40 mph.

Earlier discussion below.

Scattered to numerous thunderstorms are expected to push
southeast late this afternoon and evening in advance of a cold
front pushing southeast from the eastern Great Lakes. Locally
heavy downpours will lead to brief IFR/LIFR vis, with a few
areas of strong west-northwest wind gusts across the Susquehanna
Valley airfields through 23Z.

Lingering showers/storms should fade into tonight with a
general drying trend from north to south expected into Sunday.
A light wind should lead to areas of 1/2SM fog formation with a
stratus deck forming late tonight and lasting through the mid
morning hours Sunday. The low clouds could linger until around
Noon over the far southwest airspace.

.Outlook...

Sun...Low Cigs likely across the southern half of the state
Sunday morning. Numerous showers likely southern airfields, with
isolated PM t-storms possible across the srn 1/4 of PA.

Mon...AM valley fog nrn 1/2. Isolated PM t-storms possible srn
1/3.

Tue...Isolated PM t-storms possible srn 1/3.

Wed...Isolated PM t-storms possible wrn 1/3.

Thu...Showers and thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ004-005-
010-017-024-025-033-034.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Ceru/Evanego
AVIATION...Lambert/Martin
Hazardous weather outlook, Jul 6, 5:51 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
551 PM EDT Sat Jul 6 2019

PAZ004>006-010>012-017>019-026>028-035-037-041-042-045-046-049-050-
072200-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-
551 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-025-033-034-072200-
Cambria-Blair-Somerset-Bedford-
551 PM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-051>053-056>059-063>066-072200-
Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
551 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Strong to locally severe thunderstorms will push through the region
this evening along and ahead of a cold front. Gusty winds and
localized large hail are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jul 6, 5:11 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
511 PM EDT Sat Jul 6 2019

PAZ026>028-034-035-062200-
Bedford PA-Fulton PA-Juniata PA-Huntingdon PA-Mifflin PA-
511 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...JUNIATA...AND FULTON COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belleville to near Mount Union to near
Trough Creek State Park to near New Enterprise. Movement was east at
30 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Lewistown, Huntingdon, Mount Union, Burnham, Belleville, Milroy,
Highland Park, Honey Grove, Yeagertown, Mcalisterville, Spruce Hill,
Strodes Mills, Reedsville, Richfield, Juniata Terrace, Allensville,
Waterfall, Mexico, Rockhill Furnace and East Waterford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If swimming in, or boating on an area lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4022 7855 4026 7833 4025 7829 4033 7822
      4046 7805 4072 7779 4068 7706 4059 7713
      4058 7718 4056 7717 4043 7749 4040 7754
      4037 7753 4037 7757 4030 7767 4020 7778
      4005 7788
TIME...MOT...LOC 2111Z 273DEG 26KT 4067 7770 4043 7789 4028 7811 4024
7837

Lambert
Local storm report, Jul 6, 5:15 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SW RIDGWAY            41.38N  78.78W
07/06/2019                   ELK                PA   FIRE DEPT/RESCUE

            TREES DOWN NEAR PA-949 IN CHERRY TREE FLATS

&&

EVENT NUMBER CTP1901515

RXR
Local storm report, Jul 6, 5:17 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     RENOVO                  41.33N  77.75W
07/06/2019                   CLINTON            PA   FIRE DEPT/RESCUE

            TREE DOWN ON VEHICLE

&&

EVENT NUMBER CTP1901516

RXR
Local storm report, Jul 6, 5:21 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     JOHNSTOWN               40.33N  78.92W
07/06/2019                   CAMBRIA            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ON ROXBURY AVE

&&

EVENT NUMBER CTP1901517

RXR
Special weather statement, Jul 6, 5:46 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT Sat Jul 6 2019

PAZ026-028-035-036-056-062230-
Perry PA-Fulton PA-Franklin PA-Juniata PA-Huntingdon PA-
546 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...FRANKLIN...
JUNIATA...FULTON...AND PERRY COUNTIES UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Newport to near Big Spring State Park to
Waterfall. Movement was east at 35 mph.

Wind gusts 40 to 50 mph and penny size hail are possible.

Locations impacted include...
Shippensburg, Marysville, Newport, Duncannon, Honey Grove, New
Bloomfield, Waterfall, Rockhill Furnace, Wells Tannery, Fort
Littleton, East Waterford, Loysville, Ickesburg, Willow Hill,
Fannettsburg, Roxbury, Perulack, Big Spring State Park, Doylesburg
and Upper Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4009 7820 4014 7815 4020 7813 4056 7720
      4049 7695 4042 7702 4038 7703 4033 7691
      4032 7696 4028 7733 4029 7733 4026 7742
      4032 7736 4019 7762 4004 7753 3994 7781
TIME...MOT...LOC 2146Z 288DEG 30KT 4049 7715 4026 7770 4013 7809

Lambert
Special weather statement, Jul 6, 6:15 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
615 PM EDT Sat Jul 6 2019

PAZ034>036-062300-
Bedford PA-Fulton PA-Franklin PA-
615 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...FRANKLIN...
AND FULTON COUNTIES UNTIL 700 PM EDT...

At 615 PM EDT, Doppler radar indicated a strong thunderstorm near
Breezewood, moving southeast at 35 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Greencastle, Breezewood, Warfordsburg, Clearville, Everett,
Mercersburg, McConnellsburg, Harrisonville, Marion, Fort Loudon, Big
Cove Tannery, Crystal Springs, Needmore, Valley-Hi, Saluvia, Locust
Grove, Barnes Gap, Claylick, Williamson and Upton.

LAT...LON 3972 7835 3983 7842 4012 7831 4005 7818
      3985 7766 3972 7775
TIME...MOT...LOC 2215Z 306DEG 32KT 4004 7828

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:30 PM EDTFlash Flood WarningCTPYork104 min
Jul 5, 9:56 PM EDTAreal Flood WarningCTPAdams2 hr
Jul 6, 11:29 AM EDTSpecial Weather StatementCTPCarbon46 min
Jul 6, 11:49 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Clearfield, Elk, McKean and 2 more8 hr
Jul 6, 1:28 PM EDTSpecial Weather StatementCTPWarren62 min
Jul 6, 2:19 PM EDTSpecial Weather StatementCTPMcKean, Potter56 min
Jul 6, 2:25 PM EDTSpecial Weather StatementCTPTioga50 min
Jul 6, 2:38 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk37 min
Jul 6, 2:59 PM EDTSevere Thunderstorm WarningCTPClearfield61 min
Jul 6, 3:08 PM EDTAreal Flood AdvisoryCTPPotter112 min
Jul 6, 3:14 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk46 min
Jul 6, 3:26 PM EDTSpecial Weather StatementCTPBlair, Cambria49 min
Jul 6, 3:33 PM EDTSpecial Weather StatementCTPFranklin42 min
Jul 6, 3:43 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton62 min
Jul 6, 3:59 PM EDTSpecial Weather StatementCTPBlair46 min
Jul 6, 4:03 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan72 min
Jul 6, 4:15 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga3 hr
Jul 6, 4:20 PM EDTSpecial Weather StatementCTPSnyder, Union40 min
Jul 6, 4:21 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 6, 4:38 PM EDTAreal Flood AdvisoryCTPCentre, Clinton3 hr
Jul 6, 4:40 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Union95 min
Jul 6, 4:42 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset63 min
Jul 6, 4:46 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Huntingdon29 min
Jul 6, 4:57 PM EDTAreal Flood AdvisoryCTPLycoming3 hr
Jul 6, 4:58 PM EDTSpecial Weather StatementCTPAdams, Cumberland62 min
Jul 6, 5:11 PM EDTSpecial Weather StatementCTPHuntingdon, Juniata, Mifflin49 min
Jul 6, 5:25 PM EDTAreal Flood AdvisoryCTPCambria3 hr
Jul 6, 5:34 PM EDTAreal Flood AdvisoryCTPSnyder, Union3 hr
Jul 6, 5:34 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Dauphin, Lebanon, York71 min
Jul 6, 5:39 PM EDTSevere Thunderstorm WarningCTPSchuylkill66 min
Jul 6, 5:41 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Jul 6, 5:46 PM EDTSpecial Weather StatementCTPPerry44 min
Jul 6, 5:54 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Fulton, Huntingdon66 min
Jul 6, 5:57 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Jul 6, 6:15 PM EDTSpecial Weather StatementCTPFulton45 min
Jul 6, 6:22 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon, York113 min
Jul 6, 6:26 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York79 min
Jul 6, 6:44 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton, York76 min
Jul 6, 7:50 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.